Alert archive / Wyoming / High Wind Warnings in 2018

High Wind Warning 5, NWS Cheyenne, WY

January 22, 2018Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Jan 22, 2018, 11:57 AM MST for Albany County, Laramie County, Platte County, Wyoming. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 22, 2018, 11:57 AM MST (18:57 UTC)
Expired
Jan 22, 2018, 2:45 PM MST
In force
3 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 12:15 PM MSTHIGH SUST WINDS 419 S Wheatland, WYTHIS IS WYDOT SITE BORDEAUX. THE WIND FOR THE PAST HOUR RANGED FROM 40 MPH TO 46 MPH.
Jan 22, 12:50 PM MSTHIGH SUST WINDS 40Bordeaux, WYBORDEAUX WYDOT SITE. AVERAGE SUSTAINED WIND FOR PAST HOUR ENDING AT 1250 PM MST. PEAK SUSTAINED WIND 46 MPH. PEAK GUST 54 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2224 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WWUS75 KCYS 221857
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1157 AM MST Mon Jan 22 2018

...STRONG WINDS ALONG INTERSTATE 25 BETWEEN CHUGWATER AND
WHEATLAND TODAY...

WYZ106-230100-
/O.NEW.KCYS.HW.W.0005.180122T1857Z-180123T0100Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
1157 AM MST Mon Jan 22 2018

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect until 6 PM MST this evening. 

* TIMING...Through 6 PM MST. 

* WINDS...West 40 to 50 MPH with gusts 55 to 60 MPH. 

* IMPACTS...Mainly to transportation. Dangerous travel for light
  weight and high profile vehicles with a significant risk for
  blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

CLH
1 follow-up statement
153 
WWUS75 KCYS 222145
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
245 PM MST Mon Jan 22 2018

WYZ106-222245-
/O.CAN.KCYS.HW.W.0005.000000T0000Z-180123T0100Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
245 PM MST Mon Jan 22 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the High
Wind Warning. 

Wind speeds have diminished below warning criteria. However, west
winds of 30 to 40 MPH with gusts around 45 MPH will remain
possible this afternoon.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 22, 4:59 AM MST, 6 hours 58 minutes earlier.

Area forecast discussion, Jan 22, 4:59 AM MST, 6 hours 58 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
459 AM MST Mon Jan 22 2018

.SHORT TERM...(Today through Tuesday Night)
Issued at 458 AM MST Mon Jan 22 2018

Main concern today will center on blowing snow potential as winds
increase today across much of the area. Wind gusts this morning
have held generally in the 25-40 mph range across southeast
Wyoming, with lesser values observed across the western Nebraska
Panhandle. Although significant drifting snow is impacting travel
on rural roads, visibilities have yet to be reduced significantly
per WYDOT RWIS sensors and webcams. Short range models prog KCAG-
KCPR LLVL heights increase to between 40-50 meters by around 18z
today. Winds will increase as a result, with wind gusts of 40-55
mph expected especially during peak of mixing between 10A-3P.
This will certainly produce areas of reduced visibilities in
blowing and drifting snow. Local ground blizzards will be a
possibility as well, especially near Arlington & Bordeaux around
that midday hour. Because no precipitation is involved today,
opted to change the highlight to a Winter Weather Advisory for
blowing snow at Arlington, over the I80 Summit, as well as in the
Bordeaux area. Trends will need to be monitored closely for the
potential for a Blizzard Warning should conditions warrant. Winds
will decrease late this afternoon and tonight, but remain
somewhat breezy.

Otherwise, skies will be mostly sunny today, as yesterday's system
departs. Highs will climb back to near freezing east of the
mountains, and hold in the 20s west.

Fast-moving shortwave embedded within northwest flow will bring a
quick-shot of mountain snow later tonight. A quick 2-4" of snow
can be expected over the Snowy/Sierra Madres. Otherwise, Tuesday
will be dry, with high temperatures again reaching the low-mid 30s
at most locations.

Winds will begin to increase once again Tuesday Night and
Wednesday morning as KCAG-KCPR low-level height gradients once
again increase towards 50-60 meters. Will need to keep an eye on
this period as potential our next period of high wind potential.
For now, have increased winds to just below criteria as a result..

.LONG TERM...(Wednesday through Sunday)
Issued at 458 AM MST Mon Jan 22 2018

High wind potential continues across the southeast Wyoming Wind
corridor into Wednesday. Otherwise, a transitory ridge will build
keeping conditions and temperatures warming into the 40s for
Wednesday and Thursday. Both the GFS/ECMWF have trended weaker
for the progressive late week system, mainly just targeting the
higher terrain Thursday night and Friday. Nonetheless, several
inches of accumulation will be possible mainly over the Snowy,
Sierra Madre, and northern Laramie Ranges. Cold fropa will cool us
back into the 30s for Friday and Saturday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 458 AM MST Mon Jan 22 2018

VFR all airports next 24 hours. No issues expected.

&&

.FIRE WEATHER...
Issued at 458 AM MST Mon Jan 22 2018

No fire weather concerns today as widespread snow fell across the
region yesterday. Breezy to locally windy conditions will produce
areas of blowing and drifting snow. Temperatures warm back into
the 40s for Wednesday and Thursday, with the next chance of snow
returning to the mountains Thursday night and Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 2 PM MST this afternoon for WYZ106-
     110-116-117.

NE...None.
&&

SHORT TERM...CAH
LONG TERM...JG
AVIATION...JG
FIRE WEATHER...CAH
Hazardous weather outlook, Jan 22, 5:25 AM MST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
525 AM MST Mon Jan 22 2018

WYZ101>119-231230-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
525 AM MST Mon Jan 22 2018

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Areas of blowing snow can be expected across much of southeast
Wyoming today. A Winter Weather Advisory has been issued for
blowing snow near Arlington between Rawlins and Laramie, over the
I-80 Summit between Laramie and Cheyenne, and along I-25 between
Chugwater and Wheatland. In these areas, visibilities will be
reduced to less than one half miles at times.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Fast-moving storms system to drop a quick 2 to 4 inches of snow
over the southeast Wyoming mountains late tonight and early
Tuesday. Winds will increase across the southeast Wyoming wind
corridor once again late Tuesday night and Wednesday morning.
Gusts of 45-60 mph will be possible.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-231230-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
525 AM MST Mon Jan 22 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Pockets of blowing and drifting snow will make for slick and
snow-covered road conditions today.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Local storm report, Jan 22, 6:56 AM MST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
656 AM MST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       SHIRLEY BASIN           42.35N 106.21W
01/22/2018  M8.0 INCH        CARBON             WY   CO-OP OBSERVER

            SNOW DEPTH 8 INCHES.

&&

DDEAL
Local storm report, Jan 22, 10:30 AM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 AM MST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HIGH SUST WINDS  9 S WHEATLAND           41.92N 104.96W
01/22/2018  M42.00 MPH       PLATTE             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE BORDEAUX.

&&

DDEAL
Local storm report, Jan 22, 10:34 AM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1034 AM MST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     HEAVY SNOW       SIDNEY                  41.13N 102.97W
01/22/2018  E6.0 INCH        CHEYENNE           NE   PUBLIC

            ESTIMATED SNOWFALL FROM JAN 21 STORM.

&&

HAMMER

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 4:11 AM MSTWinter Weather AdvisoryCYSAlbany, Carbon, Laramie, Platte10 hr

Nearby

High Wind Warnings in Wyoming, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.